SEATTLE – Local health officials on Wednesday warned the public about a drug that can kill users in a matter of seconds.
The drug is called fentanyl and experts said it’s 50 times stronger than heroin, and it’s already on the streets of Western Washington.
On Wednesday, health officials from various city and state agencies said the drug is partially to blame for roughly 10% of all opioid overdose deaths in our state.
“We don’t know if this is a canary in a coal mine of something bigger coming,” said Caleb Banta-Green, principal research scientist at the Alcohol and Drug Abuse Institute and an affiliate associate professor at the University of Washington’s School of Public Health.
Fentanyl is on the list of opioids health officials are warning could have deadly consequences for people already struggling with addiction.
Doctors said fentanyl was associated with 22 fatalities, about 10% of all opioid deaths in King County last year. Statewide, 680 people died from opioid overdose and 70 of those were linked to fentanyl.
“Drugs like fentanyl can cause explosive increases in overdose and we really do need to use every tool we have to address this problem,” said Dr. Jeffrey Duchin with Public Health – Seattle & King County.
Some deaths have been linked to legal, prescription fentanyl -- something people might get legitimately but ends up being abused. Wednesday’s panel of health experts hosted at UW Medicine is also concerned with fentanyl that’s mixed into heroin and other party drugs.
Doctors warned the drug can send unwitting users into deep trouble in a matter of seconds and some addicts may not know they have taken it until it’s too late.
“For a non-pharmaceutical facility to be making this illegal drug, they’re not going to be dosing it and mixing it perfectly,” said Banta-Green. “You’re going to get a lot more variability in that product and that’s a piece of what I think makes it so dangerous.”
Last year, DEA agents busted an illegal fentanyl lab in Seattle. The chemicals found inside were so dangerous agents had to wear bio-hazard suits to avoid exposure.
“It’s like heroin; however; it’s 50 times more potent than heroin and 100 times more potent than morphine,” said DEA Special Agent Douglas James.
“It’s definitely a buyer beware situation,” said Banta-Green. “People need to be cautious.”
Health officials also urged family members and friends of addicts to recognize the warnings signs of an overdose, and to ask their pharmacist for naloxone, which is a drug that can reverse the effects.
Beyond naloxone, Duchin believes a pair of safe injection sites planned for King County could also save lives.
“Having sites where people can safely inject and have their overdose reversed and their death prevented would be very beneficial,” he said.
According to local health officials, how to reduce chances of dying from a fentanyl-involved drug caused death:
• If you are addicted to opioids learn about treatment medications and consider starting them as quickly as possible, they support recovery and reduce your chances of dying from an opioid overdose by 50%
• If you live with or are friends with anyone who uses any kind of opioid for any reason you should learn how to recognize and intervene in an overdose at www.stopoverdose.org:
• If you see someone who uses opioids struggling to breath, try to wake them up by rubbing your knuckles on their chest bone.
• If you can’t wake them up call 911 immediately. WA’s Good Samaritan Overdose Law protects both you and the person experiencing an overdose from drug possession prosecutions.
• Do mouth to mouth rescue breathing and see if you can wake them up.
• If they don’t wake up after giving 2 breaths, administer naloxone if you have it.
• Keep doing rescue breathing until they breathe on their own or first responders arrive.